MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175022
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a trauma procedure, an evos small 2.5mm drill w/ao qc long broke in patient's right tibia.Instrument was left inside of the patient because it would cause more harm than good to patient to retrieve drill bit.X-ray for foreign body was obtained and read by radiologist but it was negative for foreign body (unable to visualize o x-ray).It is unknown how surgery was completed and if it was delayed.The current health status of patient is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the tip of a drill bit breakage of the (evos small 2.5mm drill w/ao qc long) during an unnamed trauma procedure.The broken piece was not recovered from the patient¿s right tibia.Per the surgeon it would cause more harm than good to retrieve the drill bit.According to the report, a foreign body x-ray was obtained, and it was determined by a radiologist that no foreign object could be visualized.However, the reported x-ray was not provided for review.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported drill bit tip breakage could not be determined.The drill bits are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.Since the broken piece is retained in the patient¿s bone, micro-motion and/or migration is unlikely.It is unknown how surgery was completed and if it was delayed.The current health status of patient is unknown.The impact to the patient beyond what was reported cannot be determined.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC LONG
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11784292
Report Number1020279-2021-03834
Device Sequence Number3269188
Product Code HWE
UDI-Device Identifier00885556635766
UDI-Public00885556635766
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175022
Device Catalogue Number71175022
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/14/2021
Supplement Date Received by Manufacturer08/23/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date08/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;